Alert archive / Missouri / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 294, NWS St. Louis, MO

June 25, 2024Montgomery County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 25, 2024, 5:44 PM CDT for Montgomery County, Missouri. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2024, 5:44 PM CDT (22:44 UTC)
Expired
Jun 25, 2024, 6:30 PM CDT
In force
46 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Montgomery County, MO

The radar

The St Louis radar (KLSX), 80 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 5:49 PM CDTTSTM WND DMGWellsville, MO5 inch tree limbs down. No power in town.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.7 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1724 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 295 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1724 J/kg
Mixed-layer CIN
-257 J/kg
Mixed-layer LCL
1358 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
295 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

318 
WUUS53 KLSX 252244
SVRLSX
MOC139-252330-
/O.NEW.KLSX.SV.W.0294.240625T2244Z-240625T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
544 PM CDT Tue Jun 25 2024

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Montgomery County in east central Missouri...

* Until 630 PM CDT.

* At 543 PM CDT, a severe thunderstorm was located near Buell, moving
  southeast at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Montgomery City, Wellsville, New Florence, Bellflower, Buell,
  Middletown, and Danville.

This includes Interstate 70 in Missouri between exits 170 and 175.
 
This also includes Graham Cave State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3915 9163 3914 9126 3890 9127 3889 9164
TIME...MOT...LOC 2243Z 331DEG 23KT 3912 9144 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Maples
1 follow-up statement
072 
WWUS53 KLSX 252323
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
623 PM CDT Tue Jun 25 2024

MOC139-252333-
/O.EXP.KLSX.SV.W.0294.000000T0000Z-240625T2330Z/
Montgomery MO-
623 PM CDT Tue Jun 25 2024

...THE SEVERE THUNDERSTORM WARNING FOR MONTGOMERY COUNTY WILL EXPIRE
AT 630 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, heavy
rain is still possible with this thunderstorm.

&&

LAT...LON 3915 9163 3914 9126 3890 9127 3889 9164
TIME...MOT...LOC 2323Z 331DEG 23KT 3890 9129 

$$

Maples

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:33 PM CDT, 2 hours 11 minutes earlier. Its key messages:

  • Dangerous levels of heat will continue through early this evening for portions of the area, as heat index values climb to around 105 degrees. A Heat Advisory remains in effect through this evening where confidence is highest in these values and impacts.
  • Scattered to numerous thunderstorms are expected this evening and/or overnight. A few of these storms may become strong to severe, with the main threat being damaging wind gusts.
Area forecast discussion, Jun 25, 3:33 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
333 PM CDT Tue Jun 25 2024

.KEY MESSAGES...

- Dangerous levels of heat will continue through early this
  evening for portions of the area, as heat index values climb to
  around 105 degrees. A Heat Advisory remains in effect through
  this evening where confidence is highest in these values and
  impacts.

- Scattered to numerous thunderstorms are expected this evening
  and/or overnight. A few of these storms may become strong to
  severe, with the main threat being damaging wind gusts.

&&

.SHORT TERM... (Through Wednesday)
Issued at 332 PM CDT Tue Jun 25 2024

A cold front is currently stretched west to east across Iowa and far
northern Illinois. Convection just ahead of the front from this
morning has maintained itself into the afternoon and formed several
outflow boundaries that are moving southward over the CWA. South of
the front and outflows is a hot airmass with widespread temperatures
in the mid to upper 90s, with locations within the St. Louis metro
currently around 100 degrees. With dew points in the upper 60s to
low 70s, this heat has yielded 3,000+ J/kg of SBCAPE per recent SPC
mesoanalysis. While this amount of instability ahead of outflow
boundaries and among ongoing convection is concerning, 0-6 km bulk
shear remains relatively weak (20 kts or less), leading to updrafts
being mostly short-lived baring an organized cold pool. Given the
inverted "V" seen in local soundings among models and ACARS out of
Lambert Airport (KSTL), damaging wind gusts continue to be the
primary concern with any convection this afternoon. While severe
hail (1" in diameter) is possible, the freezing level and warm low-
level temperatures will likely make it quite difficult for severe-
size hail stones to reach the surface. This threat will be mostly
confined to west-central Illinois in the near this afternoon.

A complicated convective scenario remains for this evening and
tonight across the area. Currently, a weak shortwave/MCV is drifting
eastward toward the CWA across western Missouri. There is a low
chance that this feature may produce isolated convection across
portions of central and eastern Missouri late this afternoon and
evening, and if this occurs, the primary threat would be damaging
wind gusts. Additional convection is expected along the cold front
later tonight as it sags further southward toward the area.
Instability will have decreased, but still be on the order of
around 1,500 J/kg for MUCAPE. Shear will remain weaker at around 20
kts, leading to multicell convection that CAMs show congealing
across Iowa and moving south-southeastward toward the CWA as an MCS.
This round of convection has the greatest chance to be strong to
severe where it tracks, with the main threat being damaging wind
gusts. CAMs have varied with the track and timing of this MCS,
though at least have been consistently trending slower with the
system. Current thinking is that it will move into the CWA around
3am and exit through Wednesday morning.

The front will slowly move through and exit the CWA in the wake of
the convection tomorrow morning, with northerly low-level flow
advecting cooler air into the CWA. This, paired with lingering cloud
cover for portions of the area, will keep temperatures relatively
cooler CWA-wide, with afternoon temperatures remaining in the mid to
upper-80s.

Elmore

&&

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 332 PM CDT Tue Jun 25 2024

The consensus among ensemble clusters and deterministic guidance is
that upper-level ridging will gradually build back into the Middle
Mississippi Valley on Thursday. As a result, high pressure at the
surface will shift eastward, causing low-level flow to become
increasingly southerly-southeasterly. While the more
southeasterly component of the winds does not support robust warm-
air advection, a majority of global ensemble members show 850 mb
temperatures rising by a couple of degrees through the day,
climatologically favoring a slight bump in temperatures at the
surface compared to Wednesday mainly along and south of I-70.

The upper-level ridge builds further into the region on Friday as a
trough digs across the Northern Plains. Upper-level flow over the
Middle Mississippi Valley will become increasingly southwesterly,
and the previously mentioned surface high will continue to shift
eastward. Low-level flow will become more southerly, advecting
warmer air into the region and pushing 850 mb temperatures to at
least 20 degrees C (roughly the 25th percentile of ensemble
guidance). The result will be a return of surface temperatures in
the low to mid-90s. However, a potential limiting factor to this
heat is convection during the day associated with a shortwave
traversing the northern periphery of the ridge. If this convection
and/or convective debris passes through the CWA, we could see
resulting temperatures 5-10 degrees cooler than currently forecast.

Guidance consensus is that a cold front associated with the main
upper-level trough will move through the region sometime Saturday as
the trough traverses the Upper-Midwest. At this lead time, spread is
understandably large in the timing of this front. If the front is
quicker, temperatures on Saturday may only top out in the low to mid-
80s. If the front is slower, temperatures may reach the low to mid-
90s. Regardless, quasi-zonal to northwesterly flow aloft and
northerly surface flow behind the front will keep temperatures
cooler for at least Sunday before ridging builds back in to the
region early next week, marking the return of a period of heat.

Elmore

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1220 PM CDT Tue Jun 25 2024

A complicated scenario is expected this TAF period, with multiple
rounds of thunderstorms possible at all local terminals.
Currently, thunderstorms are ongoing over portions of northeastern
Missouri and west-central Illinois, impacting the area around
KUIN. These thunderstorms are expected to sink southward this
afternoon - possibly impacting KSUS, KSTL, and/or KCPS. However,
confidence in impacts at these terminals is low at this time.
Another round of storms is expected overnight, but the timing is
uncertain. The current timing in the TAFs represent the window in
which confidence is highest in impacts. However, each of the local
terminals could experience multiple rounds overnight, potentially
sooner and/or later than currently indicated. Main concerns for
impacts to any local terminals with thunderstorms is reductions in
visibility, lightning, and gusty winds. Thunderstorm chances are
expected to diminish late tomorrow morning.

Elmore

&&

.CLIMATE...
Issued at 353 AM CDT Mon Jun 24 2024

With hot temperatures forecast, here are some of the daily high
temperature records:

            MON JUN 24     TUE JUN 25
ST LOUIS    102 in 1988    102 in 1954
COLUMBIA    103 in 1988    102 in 1988
QUINCY       99 in 1988    102 in 1931

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for Audrain MO-Boone
     MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
     Montgomery MO-Osage MO-Reynolds MO-Saint Charles MO-Saint
     Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Warren MO-Washington MO.

IL...Heat Advisory until 8 PM CDT this evening for Bond IL-Clinton IL-
     Fayette IL-Madison IL-Marion IL-Monroe IL-Randolph IL-Saint
     Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jun 25, 3:39 PM CDT, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
339 PM CDT Tue Jun 25 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-262045-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
339 PM CDT Tue Jun 25 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Hot and humid conditions are producing heat index values of 105 and
higher across parts of central and eastern Missouri as well as
southwest Illinois. Please see the Heat Advisory product for details.

Thunderstorms are expected across portions of the area through tonight.
A few storms will be capable of primarily damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance for thunderstorms across portions of the area
Wednesday morning and at times Friday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of wind damage or
hail to NWS St. Louis.

Elmore

In the hours before

Local storm report, Jun 25, 2:57 PM CDT, 2 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
257 PM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     Tstm Wnd Dmg     Versailles              39.89N 90.66W
06/25/2024                   Brown              IL   Emergency Mngr

            EM reported power poles and trees down over
            the north side of town. Time estimated from
            radar.

&&

MRM
Local storm report, Jun 25, 5:21 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
521 PM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     Tstm Wnd Dmg     Vandalia                39.31N 91.48W
06/25/2024                   Audrain            MO   Law Enforcement

            A few large trees and limbs down in
            Vandalia.

&&

AE

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 4:53 PM CDTSevere Thunderstorm WarningLSXAudrain, Lincoln, Monroe, Montgomery, Pike, Ralls52 min
Jun 25, 5:01 PM CDTSevere Thunderstorm WarningLSXBoone44 min
Jun 25, 5:24 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXBoone66 min
Jun 25, 5:51 PM CDTSevere Thunderstorm WarningLSXBoone, Moniteau39 min
Jun 25, 6:07 PM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery, Warren38 min
Jun 25, 6:10 PM CDTFlash Flood WarningLSXAudrain, Monroe, Pike, Ralls3 hr
Jun 25, 6:17 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway35 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.